Texas, 2007

Tornadoes and Hail in Texas, April 23, 2007

April 23, 2007 · NWS SJT · 8 events in 3 counties and zones

A strong cap on the afternoon and the evening of the 23rd prevented thunderstorm development. However, as the dryline pushed east during the late afternoon and evening it helped to initiate an isolated supercell thunderstorm near Big Springs.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$21,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

A strong cap on the afternoon and the evening of the 23rd prevented thunderstorm development. However, as the dryline pushed east during the late afternoon and evening it helped to initiate an isolated supercell thunderstorm near Big Springs. This thunderstorm tracked east along Interstate 20 through Colorado City, Roscoe and Sweetwater before veering north towards central Jones County. This thunderstorm produced several weak tornadoes along its path including hail to the size of baseballs.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Apr 23, 5:45 PM CST, 1 hour 19 minutes earlier.

Area forecast discussion, Apr 23, 5:45 PM CST, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
645 PM CDT MON APR 23 2007

.UPDATE...
TORNADO WATCH FOR THE BIG COUNTY AND NORTHERN CONCHO VALLEY UNTIL
11 PM. SEVERE STORMS NORTH OF BIG SPRINGS MAY AFFECT FISHER
COUNTY TOWARD 8 PM.

&&

.PREV DISCUSSION... /ISSUED 637 PM CDT MON APR 23 2007/

UPDATE...
THUNDERSTORMS DEVELOPING ALONG DRYLINE NEAR BIG SPRINGS WILL
NOT BE AFFECTING TAFS. SCATTERED THUNDERSTORMS THAT DEVELOPED
IN MEXICO HOWEVER MAY AFFECT SONORA DURING THE NEXT FEW HOURS.
A BIT UNCERTAIN HOWEVER WHETHER THIS WILL CONTINUE...SO DID NOT
INCLUDE IN KSJT OR OTHER TAFS. IF IT DOES HOWEVER ... COULD
PRODUCE SOME STRONG/SEVERE STORMS.

OTHERWISE...MVFR STRATUS DEVELOPING FROM SOUTH TO NORTH THIS
EVENING. STRONG 50-55 KT LLJ DEVELOPING TONIGHT...SO ADDED LLWS
04-14Z. EXPECT SCATTERED THUNDERSTORMS DEVELOPING ALONG DRYLINE
FROM KSJT TO KABI TOMORROW AFTERNOON. KBBD AND KJCT WILL HAVE THE
BEST CHANCE OF SEEING THE STORMS.

PREV DISCUSSION... /ISSUED 410 PM CDT MON APR 23 2007/

SHORT TERM...
LATEST SATELLITE IMAGERY INDICATING MOISTURE PLUME CONTINUING TO
MOVE NORTHEAST ACROSS TEXAS FROM THE PACIFIC. THE UPPER-LEVEL
CLOSED LOW CONTINUES TO DIG SOUTH INTO NORTHERN ARIZONA. AT THE
SURFACE...A DRYLINE REMAINS JUST WEST OF OUR CWFA...MAINLY ALONG
AN AMARILLO...TO LUBBOCK...TO MIDLAND...TO SANDERSON LINE.

EXTRA WFO MIDLAND SOUNDING AT 18Z INDICATES A LOW-LEVEL CAP ALONG
WITH SOUTHWEST- TO WEST-WINDS PROFILE. AFTER COORDINATION WITH WFO
MIDLAND...BELIEVE SEVERE WEATHER THREAT FOR TONIGHT IS LOW. THE
SURFACE DRYLINE MAY MOVE A LITTLE CLOSER TO OUR CWFA.
HOWEVER...EXPECT IT TO PUSH BACK WEST OVERNIGHT TONIGHT.
THUS...WILL CONTINUE ONLY 20 POPS ACROSS THE BOARD WITH NO
MENTION OF SEVERE THUNDERSTORMS IN THE ZONE PRODUCT FOR TONIGHT.

FOR TOMORROW...EXPECT THE UPPER-LEVEL SYSTEM TO PUSH THE DRYLINE
BACK EAST AND ACROSS WEST CENTRAL TEXAS. THE BEST CHANCE FOR
SEVERE WEATHER WILL BE TOMORROW AFTERNOON ACROSS MOST OF WEST
CENTRAL TEXAS. THE ACTUAL TIMING OF THE DRYLINE REMAINS SOMEWHAT
UNCERTAIN WITH THE NAM SLIGHT FASTER. FOR NOW WILL GO WITH THE
HIGHEST POPS MAINLY ALONG AND EAST OF AN ABILENE...TO EDEN...TO
JUNCTION LINE. ALSO...WILL MENTION SOME STORMS MAY BE SEVERE
DURING THE AFTERNOON AND EVENING FOR PERIODS TWO AND THREE.
TEMPERATURE NUMBERS CLOSE TO MOS GUIDANCE LOOK GOOD.

LONG TERM...
MAIN FOCUS ON SHORT TERM TODAY. THUS...WILL CONTINUE DRY FORECAST
HERE FOR NOW WITH AFTERNOON HIGHS CONTINUING A SLIGHT WARMING
TREND THROUGH NEXT WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE 	 68  82  54  77 /  30  40  40  10
SAN ANGELO 	 70  85  56  79 /  30  30  30  10
JUNCTION 	 70  85  59  82 /  20  40  60  10

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
FIRE WEATHER WATCH FROM TUESDAY AFTERNOON THROUGH TUESDAY
EVENING FOR COKE-FISHER-NOLAN-STERLING.

&&

99/99/04
Hazardous weather outlook, Apr 23, 2:17 PM CST, 4 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
317 PM CDT MON APR 23 2007

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-242030-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
317 PM CDT MON APR 23 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT
A FEW THUNDERSTORMS ARE POSSIBLE ACROSS WEST CENTRAL TEXAS
TONIGHT AS AN UPPER LEVEL DISTURBANCE INTERACTS WITH THE DRY LINE.
IF STORMS DEVELOP...SOME OF THEM WILL BE SEVERE WITH LARGE HAIL
AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THERE WILL BE A CONTINUING CHANCE OF THUNDERSTORMS TUESDAY AS THE
DRY LINE MOVES EAST ACROSS WEST CENTRAL TEXAS. THERE IS A SLIGHT
RISK OF SEVERE WEATHER ALONG AND EAST OF A THROCKMORTON...ABILENE...
SAN ANGELO...SONORA LINE...EXCEPT FOR A MODERATE RISK OF SEVERE
WEATHER ALONG AND EAST OF A BROWNWOOD TO SAN SABA LINE. THE MAIN
RISKS ARE LARGE HAIL AND DAMAGING WINDS...BUT A FEW TORNADOES ARE
POSSIBLE...ESPECIALLY IN THE MODERATE RISK AREA.

.SPOTTER INFORMATION STATEMENT...
LIMITED SPOTTER ACTIVATION IS POSSIBLE THIS EVENING...WITH SPOTTER
ACTIVATION LIKELY ON TUESDAY.

In the hours before

Special weather statement, Apr 23, 6:21 PM CST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
721 PM CDT MON APR 23 2007

TXZ049-054-240115-
NOLAN TX-FISHER TX-
721 PM CDT MON APR 23 2007

...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 815 PM CDT FOR NOLAN AND
FISHER COUNTIES...

AT 717 PM CDT...A SEVERE THUNDERSTORM 12 MILES WEST OF COLORADO
CITY...MOVING NORTHEAST AT 30 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  CAPITOLA...GANNON AND BUSBY BY 815 PM CDT

LOOK FOR WARNINGS TO BE ISSUED FOR FISHER..AND POSSIBLY THE
NORTHWEST CORNER OF NOLAN COUNTIES. LARGE HAIL UP TO GOLFBALL
SIZE...AND TORNADOES ARE LIKELY.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT MONDAY EVENING
FOR WEST CENTRAL TEXAS.

The radar

The San Angelo radar (KSJT), 116 km away, was scanning. The volume nearest the first event began at 01:04 UTC.

Open the radar archive at this moment

Event by event

4 tornado, 3 hail, 1 thunderstorm wind. Local standard time, as filed.

Tornado, Nolan

When
April 23, 7:04 PM CST to 7:06 PM CST
Where
Nolan County, 2.72 mi SW of Janus to 2.38 mi SSW of Janus
Rating
EF0
Path length
0.58 mi
Path width
50 yd
Reported by
NWS Employee
Coordinates
32.402, -100.663

While following the storm from the west, a cone shaped tornado was observed for a couple of minutes just inside the Nolan County line. The tornado was observed over open land just to the south of Interstate 20.

Hail, Nolan

When
April 23, 7:40 PM CST to 7:45 PM CST
Where
Nolan County, 2.77 mi N of Sweetwater
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
32.510, -100.400

Golfball size hail was reported on Ranch Road 419 near the Fisher/Nolan County line.

Hail, Nolan

When
April 23, 7:44 PM CST to 7:45 PM CST
Where
Nolan County, Sweetwater
Measured
2.75 in hail
Property damage
$8,000
Reported by
Amateur Radio
Coordinates
32.470, -100.400

The hail Size increased to Baseball size on Ranch Road 419 near the Fisher and Nolan County line.

Tornado, Nolan

When
April 23, 8:00 PM CST to 8:03 PM CST
Where
Nolan County, 1.5 mi NNE of Sweetwater Muni Arpt to 2.38 mi NNE of Sweetwater Muni Arpt
Rating
EF0
Path length
0.9 mi
Path width
50 yd
Reported by
NWS Employee
Coordinates
32.490, -100.460

Lighting illuminated a tornado just to the northeast of Avenger Field. The tornado touched down only a few minutes and was out in open country.

Tornado, Taylor

When
April 23, 8:20 PM CST to 8:22 PM CST
Where
Taylor County, 2.16 mi NNE of Trent to 2.41 mi NNE of Trent
Rating
EF0
Path length
0.34 mi
Path width
50 yd
Reported by
Broadcast Media
Coordinates
32.509, -100.116

This tornado was observed briefly just to the north of Trent. No damage was reported.

Hail, Jones

When
April 23, 8:38 PM CST
Where
Jones County, Noodle
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
32.600, -100.050

Golfball size hail was reported just to the east of Noodle.

Thunderstorm Wind, Taylor

When
April 23, 8:39 PM CST to 8:40 PM CST
Where
Taylor County, 0.58 mi E of Merkel
Measured
56 kt (64 mph) estimated gust
Property damage
$13,000
Reported by
Law Enforcement
Coordinates
32.470, -100.010

A 65 MPH wind gust from the rear flank downdraft overturned an 18 wheeler on Interstate 20 near Merkel.

Tornado, Jones

When
April 23, 8:41 PM CST to 8:46 PM CST
Where
Jones County, 0.58 mi W of Hodges to 0.35 mi N of Hodges
Rating
EF0
Path length
0.68 mi
Path width
50 yd
Reported by
Amateur Radio
Coordinates
32.580, -99.910

This tornado was observed for several minutes just to the southwest of Hodges.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2007Every state in 2007This day in weather historyThe tornado archive for Texas, 2007Warnings in Texas, April 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 24574, 24677, 24678, 24680, 24681, 24679, 24685, 24683.